New York, 2018

Flooding in New York, February 21 to 23, 2018

February 21 to 23, 2018 · NWS ALY · 5 events in 2 counties and zones

A large ice jam remained in place on the Mohawk River for much of the month of February and was one of the biggest ice jam seen in decades, according to Union College professor John Garver. The ice jam stretched up to 17 miles from Rexford to Crane Hollow throughout the month in February.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A large ice jam remained in place on the Mohawk River for much of the month of February and was one of the biggest ice jam seen in decades, according to Union College professor John Garver. The ice jam stretched up to 17 miles from Rexford to Crane Hollow throughout the month in February. The ice jam mainly remained in place into late February and received a large amount of media and government attention. Albany County was concerned about impacts downstream if the jam were to give way quickly. Temperatures skyrocketing into the 60s and 70s on February 20-21 coupled with around 0.50-1.00 rainfall on the 19th over the Mohawk basin allowed river levels to rise and flooding occurred by the 21st within the Stockade neighborhood of Schenectady and across the river in Scotia, as well as backwater flooding of the Alplaus Kill. A substantial portion of the ice jam gave way during the early morning hours of the 22nd, leading to concern for flooding in the downstream communities, but it turned out that impacts were minimal. There were some road closures in the Rotterdam Junction and Schenectady area due to the ice jam movement and breakage. The remainder of the jam gradually broke up over the next week or so with little impact.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 21, 12:44 AM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Feb 21, 12:44 AM EST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1244 AM EST Wed Feb 21 2018

.SYNOPSIS...
Unseasonable warmth will continue through Wednesday, with
record high temperatures expected. Little precipitation will
occur for much of the area through Wednesday, except for over
parts of the Adirondacks, where occasional showers will pass
through. The combination of snowmelt and rainfall may lead to
some minor flooding over the higher terrain well north and west
of the Capital District. A cold front will pass through late
Wednesday, ushering in colder and more seasonable temperatures
by Thursday with some snow possible.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Flood Watch remains in effect through Thursday morning for
Herkimer, Hamilton, and northern Warren Counties...

As of 1230 AM EST, expect continued dry and mild weather through
the overnight hours with passing mid to high level clouds. Have
also removed fog from the grids for all locations except across
the Mid-Hudson Valley and western Connecticut through the
morning hours...this is mainly due to the breezy winds that are
continuing along with the passing clouds. Otherwise, tweaked the
hourly temps to align them with recent obs and sent updates to
NDFD and web servers. Further details regarding the forecast
follow...

Most of the rain has shifted north of our area and the more
solid cloud cover is north of the Mohawk Valley. Some areas of
high clouds and light winds are preventing formation of fog but
winds should trend to light or calm as winds have done in some
areas like KGFL, KSCH, KNY0 and KPOU. Temperatures have dropped
quickly in those areas. Made some adjustments to temperatures
through the rest of the night based on current data and trends
and keeping mention of fog since again, there are indications
of potential fog later tonight during periods of thinning high
clouds and light winds. Previous AFD has a few more details and
is below...

Dewpoints will be in the upper 40s to lower 50s, which is
highly anomalous for this time of year. Min temps will also be
well above normal, ranging from the mid 40s to mid 50s. Fog
could be locally dense in spots, especially where there is still
snow on the ground.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/...
Flood Watch remains in effect through Thursday morning for
Herkimer, Hamilton, and northern Warren Counties...

The main story on Wednesday will be even warmer temperatures
with daily record high temperatures expected to be set at
Climate sites Albany, Poughkeepsie and Glens Falls (see Climate
section below for details). There could be good amount of fog
and/or low stratus clouds across parts of the region, especially
where a snowpack still exists. Based on forecast soundings and
potential mixing, we are expecting temperatures to soar into the
mid 60s to lower 70s for areas from around I-90 and the Capital
District southward. A favorable SW flow in the low-levels along
with anomalous warmth at 850 mb +2 to +3 leads to higher
confidence in the warmth. The all- time February record high
temp of 74 at Albany set just last February, may be challenged.
Again, areas in NY north of I-90 will be cooler with a lower
confidence forecast in high temps. A cold front will be pushing
SE across the area Wednesday afternoon, although timing looks to
be late enough to not affect the warming potential across the
southeast half of the area. Temperatures will actually start to
drop during the early to mid afternoon hours for areas well
north and west of Albany. Mainly some light scattered rain
showers expected along the cold front due to lack of forcing and
dynamics despite the unseasonably high moisture levels.

Much colder air will filter into the region Wednesday night in
wake of the cold front passage. A fairly sprawling 1040 mb high
pressure area will be expanding eastward from the upper Great
Lakes and southeast Canada, providing a northerly flow and
source of low-level cold air. With the mean upper level ridge
remaining along the east coast and a southwest flow aloft
persisting, moisture is expected to return by Thursday morning.
Isentropic lift on the 290K surface is also forecast to develop
on Thursday, especially according to the GFS/CMC. So will
increase pops from around the Capital District southward on
Thursday to mention likely pops. There still is some model
spread in terms of how far north the precip will make it. As for
precip types, forecast soundings indicate mainly snow with a
rain/snow mix in lower elevations depending on the critical
boundary layer. Will start to mention light snow accumulations
less than an inch in valley locations, with around an inch in
the hither terrain. Will monitor model trends for possible
increases in QPF for Thursday.

Dry conditions expected Thursday night, as surface ridging
dominates with the anticyclone center moving across southern
Quebec. Low temps will return to normal for late February,
mainly in the teens and 20s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Active and unsettled pattern expected as upper level west
southwest flow with embedded upper impulses bring periods of
precipitation through the entire period. Sources of guidance
still in the process of zeroing in on the time windows of the
best chances for precipitation and potential dry periods.

The latest sources of guidance suggest the best chances for dry
weather are expected to be Saturday and Saturday night and
Sunday night through Monday night. Still, because of
uncertainties in timing, maintaining small chances for
precipitation Saturday and Saturday night but not including
chances Sunday night through Monday night until we get a closer
look and see an increase in consensus in guidance for any
potential systems that could affect our region.

The baroclinic zone and boundary layer zero line will be
wavering north with the increase in warm advection ahead of each
upper impulse and wavering south with the departure of each
upper impulse and cold advection. Temperatures each day will be
above freezing but at night the surface freezing line will
likely not be lined up with the boundary layer freezing line,
resulting in a zone of mixed precipitation including areas of
freezing rain.

So, clouds and rain increasing through the day Friday with
highs in the upper 30s to lower 40s. Cooling Friday night into
the 30s but some upper 20s to around freezing in northern areas
and some pockets within the eastern Catskills, southern Green
Mountains and Berkshires, where there are chances for freezing
rain.

Highs Saturday with only small chances for rain and maybe some
breaks in clouds at times in the 40s but around 40 northern
areas. Lows Saturday night in the 30s but 20s northern areas
which will be closest to potential forcing near the baroclinic
zone resulting in chances for mixed precipitation in northern
areas.

Highs Sunday, with increasing clouds and coverage of rain, in
the 40s. Lows Sunday night, with rain mixing with snow before
ending and clouds potentially exiting, in the 30s but 20s
northern areas. Highs Monday, with potentially dry weather, in
the 40s but near 50 southern areas and upper 30s northern areas.
Clouds and small chances for precipitation could return Tuesday
with highs in the lower to mid 40s but lower to mid 30s
northern areas.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Warm front has lifted north, however, no flight restrictions has
been seen thus far due to high sct-bkn canopy of CI/CS and wind
magnitudes.  However, the potential remains of winds to decouple as
dewpoint depressions narrow that we will place a TEMPO group for IFR
conditions overnight.

Through the daylight hours, mainly VFR conditions with a gusty
southerly or southwesterly winds.  Cold front is expected to impact
the terminals this afternoon yet shower potential is less than ideal
so we will include a VCSH north of KPOU.  Winds will shift toward
the west-northwest late this afternoon in the wake of the frontal
passage.

Outlook...

Wednesday Night: Moderate Operational Impact. Breezy Chance of SHRA...RA...SN.
Thursday: Moderate Operational Impact. Likely RA...SN.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: High Operational Impact. Likely RA...SN...SLEET.
Friday Night: Moderate Operational Impact. Likely RA.
Saturday: Moderate Operational Impact. Chance of RA.
Saturday Night: Moderate Operational Impact. Chance of RA.
Sunday: High Operational Impact. Likely RA.

&&

.HYDROLOGY...
Temperatures will continue to be well above normal through
Wednesday, with some record high temperatures possible as well.
It will be relatively cooler for areas north of the Capital
District, although snowmelt will still occur. Not much
additional rainfall will occur, with generally one to two tenths
of an inch of rainfall across the western/southern Adirondacks.
A cold front will pass through late Wednesday, resulting in
temperatures cooling back to more seasonable levels by Thursday.

The main wild card with regards to runoff will be snowmelt.
Will maintain current Flood Watch for Herkimer, Hamilton, and
northern Warren counties, although potential for flooding has
decreased somewhat compared to previous forecasts based on the
latest forecasts from the Northeast River Forecast Center. Also,
MMEFS showing no near term flooding expected over the next
couple days. Still not enough confidence to drop the Flood Watch
though, but will not be expanding the watch area.

We will also continue to monitor where current ice jams are in
place for possible movement through Wednesday night. Flows may
not be great enough to cause significant movement in the absence
of rainfall, although there is considerable uncertainty in
predicting ice jam movement. We will continue to watch this
closely, especially for the larger ice jams around Schenectady
and Thurman in Warren County.

Additional precipitation, some frozen, is expected Thursday
through the upcoming weekend. Rivers levels could rise further
depending on eventual QPF.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.CLIMATE...
Record high temperature are forecast for Wednesday.

Tue Feb 20th
Current record highs:
KALB 66F set in 1930
KGFL 58F set in 1981
KPOU 63F set in 2016

Wed Feb 21st
Current record highs:
KALB 65F set in 1981
KGFL 65F set in 1981
KPOU 67F set in 1953

All-time February highs:
KALB 74F set Feb. 24, 2017
KGFL 70F set Feb. 25, 2017
KPOU 73F set Feb. 24, 2017

RECORDS FOR KPOU DATE BACK TO 1949... HOWEVER...DATA IS MISSING
FROM JANUARY 1993 - JULY 2000.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Flood Watch through Thursday morning for NYZ032-033-038-042.
MA...None.
VT...None.

&&

SYNOPSIS...JPV
NEAR TERM...NAS/JPV/JVM
SHORT TERM...JPV
LONG TERM...NAS
AVIATION...BGM/NAS
HYDROLOGY...JPV
CLIMATE...
Hazardous weather outlook, Feb 20, 9:27 PM EST, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
927 PM EST Tue Feb 20 2018

CTZ001-013-MAZ025-NYZ058>061-063>066-211200-
Northern Litchfield-Southern Litchfield-Southern Berkshire-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
927 PM EST Tue Feb 20 2018

This Hazardous Weather Outlook is for northwestern Connecticut,
southern Berkshires, eastern Catskills, mid-Hudson Valley and central
and southern Taconics.

.DAY ONE...Overnight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A wintry mix of precipitation, including a chance of freezing rain,
is possible Friday night into Saturday morning and again Saturday
night into Sunday morning especially across the higher terrain. If
confidence in freezing rain increases, a Winter Weather Advisory
would be issued.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ001-NYZ039>041-043-047>054-082>084-VTZ013>015-211200-
Northern Berkshire-Southern Fulton-Montgomery-Northern Saratoga-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Northern Fulton-
Southeast Warren-Southern Washington-Bennington-Western Windham-
Eastern Windham-
927 PM EST Tue Feb 20 2018

This Hazardous Weather Outlook is for the northern Berkshires,
southern Vermont, Capital District, central and eastern Mohawk
Valley, northern Taconics and Schoharie Valley.

.DAY ONE...Overnight.

The combination of warm temperatures, some rainfall, and snowmelt
could lead to river rises in the vicinity of ice jams and ice jam
movement today into tonight. If flood potential increases, flood
watches, warnings or advisories may be issued.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The combination of warm temperatures, some rainfall, and snowmelt
could lead to river rises in the vicinity of ice jams and ice jam
movement Wednesday into Thursday. If flood potential increases,
flood watches may be issued.

A wintry mix of precipitation, including a chance of freezing rain,
is possible Friday night into Saturday morning and again Saturday
night into Sunday morning especially across the higher terrain. If
confidence in freezing rain increases, a Winter Weather Advisory
would be issued.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ032-033-038-042-211200-
Northern Herkimer-Hamilton-Southern Herkimer-Northern Warren-
927 PM EST Tue Feb 20 2018

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

This Hazardous Weather Outlook is for the southern Adirondacks and
western Mohawk Valley.

.DAY ONE...Overnight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

A wintry mix of precipitation, including a chance of freezing rain,
is possible Friday night into Saturday morning and again Saturday
night into Sunday morning especially across the higher terrain. If
confidence in freezing rain increases, a Winter Weather Advisory
would be issued.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any flooding to the National
Weather Service.

In the hours before

Special weather statement, Feb 21, 3:37 AM EST, 23 minutes before
Special Weather Statement
National Weather Service Albany NY
337 AM EST Wed Feb 21 2018

VTZ015-211300-
Eastern Windham-
Including the cities of Brattleboro, Guilford Center,
West Brattleboro, and Bellows Falls
337 AM EST Wed Feb 21 2018

...Patchy Dense Fog through this morning...

Patchy dense fog will continue across eastern Windham County,
especially near the Connecticut River. Visibilities will drop to
near or below one quarter of a mile at times.

Motorists should be prepared to encounter areas of greatly reduced
visibilities, allow for increased distance between vehicles and
use low beam headlights when encountering the areas of dense fog.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Schenectady

When
February 21, 4:00 AM EST to February 22, 10:00 PM EST
Where
Schenectady County, 0.87 mi SE of Scotia to 0.82 mi SE of Scotia
Cause
Ice Jam
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
42.822, -73.957

Water backed up into the Jumpin Jacks parking lot due to an ice jam located at Freemans Bridge.

Flood, Schenectady

When
February 21, 4:00 AM EST to February 22, 4:00 PM EST
Where
Schenectady County, 1.43 mi ESE of Scotia to 1.34 mi ESE of Scotia
Cause
Ice Jam
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
42.821, -73.945

Flooding occurred in the Stockade neighborhood of Schenectady from an ice jam.

Flood, Schenectady

When
February 21, 3:00 PM EST to February 22, 4:00 PM EST
Where
Schenectady County, 0.86 mi NE of Alplaus to 0.89 mi ENE of Alplaus
Cause
Ice Jam
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
42.857, -73.906

There was backwater flooding along Alplaus Kill from the Mohawk River Ice Jam. Location was estimated.

Flood, Schenectady

When
February 22, 5:00 AM EST to 10:00 AM EST
Where
Schenectady County, 1.18 mi SSE of Scotia Gay Vly Arpt to 0.86 mi S of Scotia Gay Vly Arpt
Cause
Ice Jam
Property damage
$1,000
Reported by
Department of Highways
Coordinates
42.853, -74.025

All lanes of Route 5S E/W from NY-890 ramps to Mabie Lane were closed due to flooding from an ice jam.

Flood, Warren

When
February 22, 11:00 AM EST to February 23, 11:00 AM EST
Where
Warren County, 2.62 mi SE of Athol to 3.07 mi ENE of Athol
Cause
Ice Jam
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
43.475, -73.830

Emergency management reported flooding of River Road in the vicinity of Snack Rock on the Hudson River.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741565, 741569, 741863, 741572, 741864.